side effects of medicines

"drugs cause cramp...you might as well live..." Dorothy Parker

Or how drugged hallucinations changed my life.  No, this is not what you think.  And if you weren’t thinking it, it’s not that either.

They were there, in the room. I was sure of it. I had woken up at 3.00 a.m., still coughing, still feeling ill, and I could see the shadowy evil beings flitting around in the room. I felt awful. My head was pounding, my heart was banging against my ribs, I felt unbearably hot and was convinced I was going to die. I wasn’t even sure I would make it to the emergency room. I wasn’t even sure I would make it to the phone.

Amazing what a few teaspoons of cough medicine can do, innit?

I was 22 years old. I didn’t even know I possessed a heart – it had never made its presence so painfully obvious before. This was my first brush with that complex modern ailment known as “Side Effects” – although sadly not my last.

(If you read my Previous Post, you will know that Effective Use of Capital Letters will turn any mere opinion into an Educated Diagnosis. Not to mention the use of acronyms. So Now You Know (NYK).)

At that time I was singing in a band (yes! Tis true!) and had come down with a cough two days before a performance. I went into a local pharmacy on Jaffa Street and wheezed at the pharmacist “I need something strong… and I need it now…”. No side effects were mentioned, although after the episode I did fish the encrypted leaflet with Very Small Writing out of the bin, and saw words like “hallucinations, palpitations, fever…”

Another scenario was reported by a friend who received medication for a hyperthyroid condition. (That’s the kind that makes you actually lose weight – before being outlawed the medications were used in weight-loss preparations that were sold over-the-counter. Nice bit of trivia for you. You’re welcome.)

A week or two after she started taking the medication (prescribed with the ominous commandment: “Thou shallt take this medication for the rest of your life, lest ye DIE”), she began to experience debilitating rashes. She went to the doctor. Prescription: Anti-Histamines.

Then she developed a strange case of roving arthritis. Every day a joint in her body would decide it didn’t work. Every day it was a different joint. After going through hands, knees, jaw, shoulders and a totally debilitating encounter with a hip joint that declared independence, she went to the doctor. Diagnosis: psychosomatic (my friend thought that’s what the raised doctoral eyebrow implied). Prescription: Ibuprofen.

When the specialist discovered what was going on he hit the roof, furious with the other prescribing doctors and the patient, as he showed them that these side effects were all detailed in the Holy Writ (i.e. the leaflet). My friend described the experience as “educational”…

I would say 70-80% of the people who come to me for treatment are suffering from side effects of medications – sometimes more serious, sometimes less. (I probably would say this a lot – potential side effect: it may get boring. Doesn’t make it any less true though.)

The side effects can often be insidious and cumulative – at the beginning you seem to be tolerating the drug well, but then gradually you start developing problems. This only becomes clear when you plot a timeline – marking when you started having symptoms and when you started taking medications.

This doesn’t exclude “natural” medicine. If you have been taking some herbal tinctures and supplements, or self-medicating on any homeopathic remedies without professional advice, side effects can result. Recently I was consulted about a case of vertigo – when we looked into it, the vertigo began after the patient was four weeks into a six-week course of herbal tinctures prescribed over the counter by a nutritionist at a pharmacy. She stopped the dosing…the vertigo abated and disappeared. Nuff said.

“But you’re exaggerating!” people say… “Don’t you know they only write that stuff in the leaflet for CYA purposes?” (See previous post comments for generous Hebrew translation of CYA…)

“Anyway,” continue the Wise Ones, “it says here Stomach Ache. It doesn’t say anything about Stomach Ache and Vomiting of Green Noxious Substance…”

O, Wise Ones – do I have news for you! Plus an almost unbearable urge to say “I told you so,” which I’ll try to restrain. A recent blog on PRWeb enlightens us that “New research on Drug Side Effects done at Stanford School of Medicine has discovered nearly 5 times the 70 or so potential reactions that are listed on the average drug insert.”

This research uncovered the following amazing, totally counter-intuitive, illogical discovery (yes, I jest…with intense sarcasm…), and I quote:

“…clinical trials could not possibly foresee all of the potential effects the drug could have on individuals with different underlying conditions and medical histories. Many times, the most serious side effects are not acknowledged until after the medicine has been on the market for quite some time.”

Oh really…and in a paraphrase of the original… the most serious side effects are not acknowledged until after patients have been suffering from them for quite some time…hands up if you’ve experienced that one… whoa, not all at once…

But it was tested extensively on animals, we are told, before we gave it to humans… this will be the subject of a future post, but with all due respect to those who relate to their pets referring to themselves as “Mummy” and “Daddy” and viral youtube videos of pets talking, they are not human. That’s the way it is. They would probably consider it an insult to be seen as such.  If you get confused between the two there are usually extreme social repercussions. I’ll write about this in a future post. Look out for it and prepare the hate mail.

Testing on animals does not ensure safety in humans. Testing on humans, by the way, does not ensure safety in animals. There’s a thought.  Also to be followed up on.  Yes, I dangle participles, sue me…

The most significant side effect of all medications takes place even before the suffering patient pulls out his wallet. It seems to happen simultaneously with the Handing Over of the Prescription, a ritual that can reach almost epic proportions in its evocation of salvation from earthly ills. This side effect is called Misplaced Belief that there will be no side effects, and if there are, it doesn’t matter because – again the capital letters – this medicine is Good For You. In some cases it can even Save Your Life.

There are many aspects regarding the nature of prescribing and the nature of drug testing which are involved here, and which are too numerous and complex to mention within this post.

However, the question stands: what’s a suffering sick person to do? Here are some suggestions:

1. If you’re having symptoms after taking a prescription drug, badger your doctor about it. Get on your doctor’s nerves. Take your health seriously enough to do this – cumulative side effects can get nasty. See if there’s an alternative. Do this before the side effect of losing your marbles sets in – and it can be a side effect of many drugs (a.k.a. dementia, confusion, memory loss, forgetfulness). If you don’t, you will be treated with disdain and raised doctoral eyebrows when you complain about anything.

2. NEVER accept any kind of medication – conventional or alternative – from someone who doesn’t have the best qualifications to prescribe it. Don’t take recommendations for conventional medications from alternative prescribers or medical students, don’t take recommendations for homeopathic or herbal medicines from conventional doctors, don’t buy gefilte fish in a pasta restaurant…

3. Educate yourself. If you’ve been prescribed a medication, find out about it. Check reliable sources. I use the National Health Institute’s Medline drugs site most of the time. When you check, you will also see if there are any FDA warnings on the drug in question – something many doctors may not be updated on when they make out the prescription.

A young patient was brought in suffering from heavy-duty behavioural issues. A couple of minutes investigation of his medications on Medline drugs produced the following: a drug he was taking daily to prevent Asthma which was not totally necessary for him at that stage carried an FDA warning that it had been found to produce behavioural changes in children, to the extent of suicidal behaviour.

And so, with a nod to Dorothy Parker (for the original click here):

Medical Résumé

Injections pain you;
Enemas are damp;
Acids stain you;
And drugs cause cramp.
The good stuff ain’t lawful;
Tourniquets give;
Laughing gas smells awful;
You might as well live.

Okay, okay, here’s the video of the talking dog:

The opinions, facts and any media content here are presented solely by the author, and The Times of Israel assumes no responsibility for them. In case of abuse, report this post.